Alert archive / Montana / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 2, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at May 20, 2008, 11:21 PM MDT for 4 counties in Montana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2008, 11:21 PM MDT (05:21 UTC)
- Expired
- May 21, 2008, 12:00 AM MDT
- In force
- 39 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
Counties Deer Lodge County, MT, Granite County, MT, Powell County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 143 km from the middle of the area, began a volume at 05:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 5.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3180 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 302 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KMSO 210521
SVRMSO
MTC023-039-077-093-210600-
/O.NEW.KMSO.SV.W.0002.080521T0521Z-080521T0600Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
1121 PM MDT TUE MAY 20 2008
THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN GRANITE COUNTY IN WEST CENTRAL MONTANA...
NORTHEASTERN DEER LODGE COUNTY IN WEST CENTRAL MONTANA...
SILVER BOW COUNTY IN WEST CENTRAL MONTANA...
SOUTHEASTERN POWELL COUNTY IN WEST CENTRAL MONTANA...
* UNTIL MIDNIGHT MDT.
* AT 1118 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS
STORM WAS LOCATED NEAR GREGSON HOT SPRINGS...OR ABOUT 9 MILES
SOUTHEAST OF ANACONDA...AND WAS MOVING NORTHEAST AT 38 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WARM SPRINGS AROUND 1130 PM MDT...
GALEN AROUND 1135 PM MDT...
DEER LODGE AROUND 1150 PM MDT...
GARRISON AROUND 1155 PM MDT.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH
FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS
AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A
WELL PROTECTED AREA.
LAT...LON 4573 11249 4569 11251 4561 11266 4624 11338
4688 11279 4684 11278 4684 11255 4670 11252
4670 11242 4662 11228 4641 11231 4630 11255
4622 11257 4618 11256 4618 11250 4608 11245
4589 11239 4584 11242 4575 11218
TIME...MOT...LOC 0521Z 214DEG 33KT 4609 11275
$$2 follow-up statements
000
WWUS55 KMSO 210552
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1151 PM MDT TUE MAY 20 2008
MTC023-039-093-210601-
/O.CAN.KMSO.SV.W.0002.000000T0000Z-080521T0600Z/
SILVER BOW MT-DEER LODGE MT-GRANITE MT-
1151 PM MDT TUE MAY 20 2008
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GRANITE...NORTHEASTERN
DEER LODGE AND SILVER BOW COUNTIES IS CANCELLED...
LAT...LON 4641 11231 4631 11255 4647 11295 4684 11280
4684 11255 4670 11252 4670 11242 4666 11240
4666 11232 4662 11228
TIME...MOT...LOC 0551Z 201DEG 43KT 4655 11250
$$
MTC077-210600-
/O.CON.KMSO.SV.W.0002.000000T0000Z-080521T0600Z/
POWELL MT-
1151 PM MDT TUE MAY 20 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT
FOR SOUTHEASTERN POWELL COUNTY...
* AT 1142 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70
MPH. THIS STORM WAS LOCATED 9 MILES EAST OF DEER LODGE...AND WAS
MOVING NORTH AT 50 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BLOSSBURG AROUND MIDNIGHT MDT.
LAT...LON 4641 11231 4631 11255 4647 11295 4684 11280
4684 11255 4670 11252 4670 11242 4666 11240
4666 11232 4662 11228
TIME...MOT...LOC 0551Z 201DEG 43KT 4655 11250
$$
HENRY000
WWUS55 KMSO 210557
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1157 PM MDT TUE MAY 20 2008
MTC077-210607-
/O.EXP.KMSO.SV.W.0002.000000T0000Z-080521T0600Z/
POWELL MT-
1157 PM MDT TUE MAY 20 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POWELL COUNTY IS
CANCELLED...
THE STORM HAS EXITED THE AREA.
LAT...LON 4641 11231 4631 11255 4647 11295 4684 11280
4684 11255 4670 11252 4670 11242 4666 11240
4666 11232 4662 11228
TIME...MOT...LOC 0557Z 201DEG 43KT 6070 7907
$$
HENRYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 8:01 PM MDT, 3 hours 20 minutes earlier.
Area forecast discussion, May 20, 8:01 PM MDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 801 PM MDT TUE MAY 20 2008 .UPDATE...INCREASED THE CHANCE FOR PRECIPITATION FOR TONIGHT && .DISCUSSION...THE COLD FRONT IS STILL MAKING ITS WAY ACROSS THE NORTHERN ROCKIES THIS EVENING. THIS FRONT IS BRINGING WIDESPREAD PRECIPITATION TO THE REGION SO HAVE INCREASED THE CHANCE FOR PRECIPITATION. THE FORECAST WILL HAVE TO BE MONITORED FOR FURTHER UPDATES. && .AVIATION...A COLD FRONT WILL SWEEP ACROSS THE AREA TODAY. STRONG WEST WINDS WITH GUSTS TO 40 MPH ARE POSSIBLE ALONG FRONTAL PASSAGE. RAIN...HEAVY AT TIMES...WILL BRIEFLY LOWER CEILINGS AND REDUCE VISIBILITIES. ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING...ESPECIALLY IN LEMHI COUNTY AND SOUTHWEST MONTANA. && .PREV DISCUSSION... /ISSUED 203 PM MDT TUE MAY 20 2008/ ..SIGNIFICANT PRECIPITATION EVENT EXPECTED WEDNESDAY NIGHT THROUGH THURSDAY NIGHT ALONG THE CONTINENTAL DIVIDE... DISCUSSION...STRONG COLD FRONT MOVING THROUGH WESTERN MONTANA AT THE MOMENT WILL PUSH EAST OF THE CONTINENTAL DIVIDE BY MID EVENING. EXPECT STRONG GUSTY WEST WINDS AND BRIEF HEAVY RAIN WITH THIS FRONT. A FEW THUNDERSTORMS COULD BE EMBEDDED WITH THIS FRONTAL PASSAGE. MUCH COOLER AIR WILL SETTLE IN BEHIND THE FRONT OVERNIGHT. WEDNESDAY...LONGWAVE TROF OVER THE WESTERN U.S. WILL CONTINUE WEDNESDAY TO PRODUCE AN UNSTABLE ATMOSPHERE WHICH WILL RESULT IN SHOWERY CONDITIONS THROUGHOUT THE DAY. EXPECT SOME MOUNTAIN SNOW SHOWERS AS SNOW LEVELS LOWER TO NEAR 6000 FEET. WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...SIGNIFICANT PATTERN CHANGE STARTS WEDNESDAY NIGHT AS A CLOSED UPPER LEVEL LOW DEVELOPS OVER THE GREAT BASIN. A SOUTHEAST FLOW AROUND THIS FLOW WILL DEVELOP AND PUSH THROUGH MONTANA. THIS SOUTHEAST FLOW WILL TAP INTO ABUNDANT MOISTURE AND ENTRAIN IT INTO PARTS OF WESTERN MONTANA. AREAS ALONG THE CONTINENTAL DIVIDE WILL RECEIVE THE BRUNT OF THIS MOISTURE. 24 HOUR PRECIPITATION AMOUNTS COULD BE AS MUCH AS .50-1.00 INCHES. THIS COULD TRANSLATE INTO SIGNIFICANT SNOWFALL IN THE MOUNTAINS AND THROUGH THE PASSES. STAY TUNED FOR FURTHER UPDATES ON THIS STORM. FRIDAY THROUGH TUESDAY...THE EXTENDED FORECAST CAN BE SUMMED UP IN TWO WORDS...COOL AND WET. MODELS ARE STILL INDICATING A MID- LEVEL CLOSED LOW RETROGRADING OVER THE NORTHERN ROCKIES THROUGH THE WEEKEND. MODELS ARE SHOWING SIGNIFICANT QPF ACROSS GLACIER NATIONAL PARK AND SOUTH ALONG THE DIVIDE. THE LOW REMAINS OVER THE REGION INTO THE EARLY PART OF NEXT WEEK AND WILL KEEP A MENTION OF PRECIPITATION ALONG WITH COOL TEMPERATURES. AVIATION...A COLD FRONT WILL SWEEP ACROSS THE AREA TODAY. STRONG WEST WINDS WITH GUSTS TO 40 MPH ARE POSSIBLE ALONG FRONTAL PASSAGE. EXPECT FRONTAL PASSAGE BETWEEN 4 PM AND 6 PM TODAY. RAIN...HEAVY AT TIMES...WILL BRIEFLY LOWER CEILINGS AND REDUCE VISIBILITIES. ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING...ESPECIALLY IN SOUTHWEST MONTANA. && HYDROLOGY...BOTH MAIN STEM RIVERS AND SMALLER STREAMS ACROSS WESTERN MONTANA AND NORTH CENTRAL IDAHO WILL CONTINUE TO EXPERIENCE HIGH WATER CONDITIONS. SOME RIVERS AND STREAMS HAVE ALREADY ECLIPSED FLOOD STAGE. OTHERS HAVE APPROACHED BANKFULL. PLEASE MONITOR GTFFLSMSO AND GTFFFAMSO FOR CURRENT INFORMATION AND FORECASTS REGARDING THE ONGOING SITUATION. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && SHORT TERM...SMITH PREV DISCUSSION....RPN/KOLATA AVIATION...KOLATA/SMITH
Hazardous weather outlook, May 20, 12:59 PM MDT, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 1259 PM MDT TUE MAY 20 2008 MTZ002-043-211130- WEST GLACIER REGION-POTOMAC/SEELEY LAKE REGION- 1259 PM MDT TUE MAY 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST MONTANA AND WEST CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A PACIFIC COLD FRONT WILL SWEEP ACROSS THE REGION LATE THIS AFTERNOON AND TONIGHT PRODUCING STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A VERY MOIST SOUTHEASTERLY FLOW IS EXPECTED TO DEVELOP WEDNESDAY NIGHT AND CONTINUE INTO FRIDAY. THIS FLOW MAY PRODUCE MODERATE TO HEAVY AMOUNTS OF PRECIPITATION...ESPECIALLY ALONG THE CONTINENTAL DIVIDE AND THE HIGHER TERRAIN FROM GLACIER PARK SOUTHWARD TO THE SEELEY REGION. SNOW LEVELS WILL BE NEAR 6000 FEET THURSDAY AND THURSDAY NIGHT WITH SIGNIFICANT SNOW ACCUMULATION POSSIBLE AT THE HIGHER ELEVATIONS. HOWEVER...IN THE LOWER ELEVATIONS...THE MODERATE TO HEAVY RAIN MAY AGAIN PRODUCE A SIGNIFICANT INCREASE TO STREAM AND RIVER FLOWS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, May 20, 6:07 PM MDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
607 PM MDT TUE MAY 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM TSTM WND GST AVON 46.60N 112.60W
05/20/2008 M63 MPH POWELL MT MESONET
&&
SMITHLocal storm report, May 20, 11:05 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
1105 PM MDT TUE MAY 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM TSTM WND GST AVON 46.60N 112.60W
05/20/2008 M63.00 MPH POWELL MT MESONET
0605 PM TSTM WND DMG 21 S ANACONDA 45.82N 112.94W
05/20/2008 SILVER BOW MT TRAINED SPOTTER
A SPOTTER 2 MILES NORTH OF WISE RIVER REPORTED SEVERAL
8-10 INCH TREES BLOWN DOWN BY THUNDERSTORM WINDS.
&&
HENRYLocal storm report, May 20, 11:15 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
1115 PM MDT TUE MAY 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM TSTM WND GST AVON 46.60N 112.60W
05/20/2008 M63.00 MPH POWELL MT MESONET
0605 PM TSTM WND DMG 21 S ANACONDA 45.82N 112.94W
05/20/2008 SILVER BOW MT TRAINED SPOTTER
A SPOTTER 2 MILES NORTH OF WISE RIVER REPORTED SEVERAL
8-10 INCH TREES BLOWN DOWN BY THUNDERSTORM WINDS.
1036 PM TSTM WND GST 1 W SALMON 45.18N 113.92W
05/20/2008 M67.00 MPH LEMHI ID MESONET
WIND GUST TO 67 MPH RECORDED AT THE SALMON RAWS.
&&
HENRYThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 6:15 PM MDT | Severe Thunderstorm Warning | MSO | Silver Bow | 30 min |
| May 21, 3:07 AM MDT | Flood Watch | MSO | Flathead, Powell | 4 days |
| May 21, 5:18 AM MDT | River Flood Warning | MSO | Missoula | 4 hr |
| May 21, 12:14 PM MDT | River Flood Warning | MSO | Ravalli | 2 hr |
| May 21, 12:14 PM MDT | River Flood Warning | MSO | Flathead | 5 hr |
| May 21, 12:14 PM MDT | River Flood Warning | MSO | Flathead | 5 hr |
| May 21, 12:14 PM MDT | River Flood Warning | MSO | Flathead | 5 hr |
Nearby
Severe Thunderstorm Warnings in Montana, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.